Alert archive / California / Beach Hazards Statements in 2023
Beach Hazards Statement 7, NWS San Diego, CA
NWS San Diego, CA issued this beach hazards statement at Feb 13, 2023, 6:49 PM PST for Orange County, California. It took effect at Feb 14, 2023, 10:00 AM PST. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Feb 13, 2023, 6:49 PM PST (02:49 UTC)
- In effect from
- Feb 14, 2023, 10:00 AM PST
- Expired
- Feb 15, 2023, 8:00 AM PST
- In force
- 22 hr
- Issued by
- NWS San Diego, CA
County Orange County, CA
The radar
The Santa Ana Mts radar (KSOX), 20 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 2.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 912 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
178 WHUS46 KSGX 140249 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 649 PM PST Mon Feb 13 2023 CAZ043-141415- /O.NEW.KSGX.SU.Y.0003.230214T1800Z-230215T2200Z/ San Diego County Coastal Areas- 649 PM PST Mon Feb 13 2023 ...HIGH SURF ADVISORY IN EFFECT FROM 10 AM TUESDAY TO 2 PM PST WEDNESDAY... * WHAT...A west-northwest swell from 290 degrees will generate large breaking waves of 7 to 9 feet, with sets to 10 feet possible. Highest surf will be in southern San Diego county. * WHERE...San Diego County Coastal Areas. * WHEN...From 10 AM Tuesday to 2 PM PST Wednesday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Strong rip currents expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$ CAZ552-141415- /O.NEW.KSGX.BH.S.0007.230214T1800Z-230215T1600Z/ Orange County Coastal Areas- 649 PM PST Mon Feb 13 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING... * WHAT...A west-northwest swell from 290 degrees will generate elevated surf of 4 to 6 feet. Sets to 7 feet possible Tuesday evening. * WHERE...Orange County Coastal Areas. * WHEN...From Tuesday morning through Wednesday morning. * IMPACTS...Large waves and strong rip currents will create hazardous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ CO
4 follow-up statements
766 WHUS46 KSGX 141241 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 441 AM PST Tue Feb 14 2023 CAZ043-142200- /O.CON.KSGX.SU.Y.0003.230214T1800Z-230215T2200Z/ San Diego County Coastal Areas- 441 AM PST Tue Feb 14 2023 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 2 PM PST WEDNESDAY... * WHAT...A west-northwest swell from 290 degrees will generate large breaking waves of 7 to 9 feet with sets to 10 feet. Highest surf will be in southern San Diego county. * WHERE...San Diego County Coastal Areas. * WHEN...From 10 AM this morning through 2 PM Wednesday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Strong rip currents expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$ CAZ552-142200- /O.CON.KSGX.BH.S.0007.230214T1800Z-230215T1600Z/ Orange County Coastal Areas- 441 AM PST Tue Feb 14 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 10 AM PST THIS MORNING THROUGH WEDNESDAY MORNING... * WHAT...A west-northwest swell from 290 degrees will generate elevated surf of 4 to 6 feet. Sets to 7 feet possible this evening. * WHERE...Orange County Coastal Areas. * WHEN...From 10 AM this morning through 8 AM Wednesday. * IMPACTS...Large waves and strong rip currents will create hazardous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ SS
380 WHUS46 KSGX 142206 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 206 PM PST Tue Feb 14 2023 CAZ043-150615- /O.CON.KSGX.SU.Y.0003.000000T0000Z-230215T2200Z/ San Diego County Coastal Areas- 206 PM PST Tue Feb 14 2023 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST WEDNESDAY... * WHAT...A west-northwest swell from 290 degrees will generate large breaking waves of 7 to 10 feet. Highest surf will be in southern San Diego county. * WHERE...San Diego County Coastal Areas. * WHEN...Until 2 PM PST Wednesday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Strong rip currents expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$ CAZ552-150615- /O.CON.KSGX.BH.S.0007.000000T0000Z-230215T1600Z/ Orange County Coastal Areas- 206 PM PST Tue Feb 14 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY MORNING... * WHAT...A west-northwest swell from 290 degrees will generate elevated surf of 4 to 7 feet. * WHERE...Orange County Coastal Areas. * WHEN...Through Wednesday morning. * IMPACTS...Large waves and strong rip currents will create hazardous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ JMB
243 WHUS46 KSGX 150431 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 831 PM PST Tue Feb 14 2023 CAZ043-151400- /O.CON.KSGX.SU.Y.0003.000000T0000Z-230215T2200Z/ San Diego County Coastal Areas- 831 PM PST Tue Feb 14 2023 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM WEDNESDAY... * WHAT...A west-northwest swell generating large breaking waves of 6 to 10 feet. Highest surf will be in southern San Diego county. * WHERE...San Diego County Coastal Areas. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Strong rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$ CAZ552-151400- /O.CON.KSGX.BH.S.0007.000000T0000Z-230215T1600Z/ Orange County Coastal Areas- 831 PM PST Tue Feb 14 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 AM WEDNESDAY... * WHAT...A west-northwest swell from 290 degrees will generate surf of 4 to 7 feet. * WHERE...Orange County Coastal Areas. * WHEN...Through Wednesday morning. * IMPACTS...Large waves and strong rip currents will create hazardous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ Moede
975 WHUS46 KSGX 151324 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 524 AM PST Wed Feb 15 2023 CAZ043-152130- /O.CON.KSGX.SU.Y.0003.000000T0000Z-230215T2200Z/ San Diego County Coastal Areas- 524 AM PST Wed Feb 15 2023 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON... * WHAT...Large breaking waves of 5 to 8 feet. Highest surf will be in southern San Diego county. * WHERE...San Diego County Coastal Areas. * WHEN...Through 2 PM this afternoon. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Strong rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$ CAZ552-151600- /O.CON.KSGX.BH.S.0007.000000T0000Z-230215T1600Z/ Orange County Coastal Areas- 524 AM PST Wed Feb 15 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING... * WHAT...Surf of 4 to 7 feet. * WHERE...Orange County Coastal Areas. * WHEN...Through 8 AM this morning. * IMPACTS...Large waves and strong rip currents will create hazardous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ SS
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Feb 13, 1:55 PM PST, 4 hours 54 minutes earlier.
Area forecast discussion, Feb 13, 1:55 PM PST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
155 PM PST Mon Feb 13 2023
.SYNOPSIS...
Another low pressure system diving into the Great Basin later this
evening will bring strong west winds to much of the region along
with light precipitation generally from the mountains westward,
heaviest precipitation in the coastal mountain slopes. A brief
period of Santa Ana winds will follow on Wednesday, favoring some
warming and drying. Cold morning low temperatures can then be
anticipated Wednesday and Thursday morning. Another low pressure
system looks to arrive later this weekend, though details on
specific impacts remain uncertain at this time.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
The next wave in an active and amplified weather pattern will
dive into the Great Basin late tonight and Tuesday morning. The
primary impact from this system will be the strong westerly winds
blowing across the mountains and into the deserts, where High Wind
Warnings are now in effect starting this evening and lasting
through Tuesday evening. ECMWF EFI guidance suggests a majority of
ensemble members forecasting sustained winds and wind gusts
higher than the model climate, with SOT guidance favoring
significantly strong winds over portions of the mountains and
deserts. 700mb wind speeds, per the ECMWF model, ranging from
60-70kts will blow across the peninsular mountain ridgelines. This
is also supported by the CANSAC WRF depicting wind speeds
approaching 80mph in the desert foothills, raising concerns for
areas of blowing dust. SOT guidance also favors significant winds
over the coastal waters impacting the immediate coastline, where
Wind Advisories are also in effect from Tuesday afternoon through
Tuesday evening.
Precipitation impacts from this next system look to begin late
this evening and overnight, with most rain/snow tapering off late
Tuesday afternoon and evening. Snow levels generally start between
5500-6000 feet tonight, and then fall through Tuesday afternoon
when snow levels will range from around 4000 feet in the San Diego
County Mountains to as low as 2500 feet in the San Bernardino
County Mountains. Upsloping onshore flow will favor the coastal
mountain slopes for the heaviest precipitation, with localized
areas seeing precipitation totals of 0.30-0.60 inch occur. Areas
west of the mountains will receive less, generally under 0.25 inch
in most locations. Snowfall totals of 1 to 4 inches can be
expected for mountain communities above 4,000 feet in elevation.
With the combined impacts from snow and high wind, a Winter Storm
Warning has been issued from 06z Tue through 00z Wed for these
areas.
As this system departs to the east on Wednesday, colder and drier
air will filter into Southern California leading to cold morning
lows both Wednesday and Thursday morning. Wind-sheltered locations
will likely see frost develop, with potential for sub-freezing
lows in some isolated locations mainly in Riverside County between
the mountains and I-215. Winds will also shift to offshore flow
behind this system, favoring a brief round of Santa Anas on
Wednesday with the gustiest winds generally occurring below
mountain passes and through wind-prone canyons and valleys. This
also leads to a warming trend in daytime high temperatures,
warming a few degrees each day Wednesday through Friday. Despite
the warming trend, most locations will remain several degrees
cooler than seasonal normals through the weekend.
The next low pressure system approaches the California coast from
the northwest later this weekend. Differences in timing and track
of the 500mb low preclude any specific details regarding potential
precipitation and wind impacts. The general consensus track in EPS
guidance would favor similar impacts to last night’s storm which
favored the heaviest precipitation in San Diego County. The spread
in ensemble QPF guidance remains rather large, with EPS members
ranging from no precipitation at all to upwards of 1.2 inches in
24hrs starting on Saturday. Given the uncertainties, will keep
close to NBM guidance for this period.
&&
.AVIATION...
132130Z...SCT030-050 becoming OVC020-030 with tops to 060 after 02Z.
Areas of light rain 06Z-18Z Tuesday with occasionally lower CIGS 010-
020. Aft 18Z Tuesday...west winds increasing to 15-25kt at KSAN,
KCRQ and KSNA.
Mountains...SCT-BKN050 through 06Z. After 06Z...mtns becoming obscd
in clds and RA/SN through Tuesday evening with strong west winds 30-
40 kt gusting 70 kt.
Deserts...Mostly clear tonight. BKN030-050 Tuesday with -SHRA.
Strong northwest winds 20 to 30kt gusting 40 kt Tuesday afternoon
and evening.
&&
.MARINE...
A Gale Warning is in effect for both the Inner and Outer Waters
Tuesday and Tuesday night for WNW gales of 20-30 kt gusting 40-45
kt. Seas will build to 8 to 18 ft. The strong winds and short period
wind swell will make boating conditions extremely hazardous. The
strongest winds will surface Tuesday evening.
&&
.BEACHES...
A long-period northwest swell will generate elevated surf of 4 to 6
feet in San Diego County Tuesday and Wednesday.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 2 PM to 10 PM PST Tuesday for Orange County
Coastal Areas-Orange County Inland Areas-San Diego County
Coastal Areas.
High Wind Warning from 10 PM this evening to 10 PM PST Tuesday
for Apple and Lucerne Valleys-Coachella Valley-Riverside
County Mountains-San Bernardino County Mountains-San Diego
County Deserts-San Diego County Mountains-San Gorgonio Pass
Near Banning.
Winter Storm Warning from 10 PM this evening to 4 PM PST Tuesday
for Riverside County Mountains-San Bernardino County
Mountains-San Diego County Mountains.
PZ...Gale Warning from 1 PM Tuesday to 3 AM PST Wednesday for Coastal
Waters from San Mateo Point to the Mexican Border and out
to 30 nm.
Gale Warning from 7 AM Tuesday to 3 AM PST Wednesday for Waters
from San Mateo Point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island.
&&
PUBLIC...Adams
AVIATION/MARINE/BEACHES...MoedeIn the hours before
Local storm report, Feb 13, 3:22 PM PST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
322 PM PST MON FEB 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 3 N HARBISON CANYON 32.86N 116.82W
02/13/2023 M1.12 INCH SAN DIEGO CA COCORAHS
COCORAHS STATION CA-SD-203 EL CAJON 8.8 ENE.
&&
AOTLocal storm report, Feb 13, 3:23 PM PST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
323 PM PST MON FEB 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 AM HEAVY RAIN 2 NNW HARBISON CANYON 32.85N 116.85W
02/13/2023 M1.39 INCH SAN DIEGO CA MESONET
MESONET STATION FLYC1 2.4 NW HARBISON
CANYON.
&&
AOTLocal storm report, Feb 13, 3:32 PM PST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN DIEGO CA
332 PM PST MON FEB 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HEAVY RAIN 8 SW POWAY 32.87N 117.13W
02/13/2023 M0.79 INCH SAN DIEGO CA AWOS
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 8
SW POWAY. AWOS STATION KNKX MIRAMAR MCAS.
LIGHTNING DETECTED NEAR HIGHWAY 56.
1000 AM SNOW 5 SE MT SAN JACINTO 33.82N 116.65W
02/13/2023 M3.0 INCH RIVERSIDE CA PARK/FOREST SRVC
CORRECTS PREVIOUS SNOW REPORT FROM 5 SE MT
SAN JACINTO. MT SAN JACINTO LONG VALLEY
RANGER STATION TOP OF THE PALM SPRINGS TRAM
AT 8400 FEET. 2 TO 3 INCHES IDYLLWILD TO
PINE COVE WITH CHAIN CONTROL EARLY MORNING
HOURS.
0918 AM HEAVY RAIN 2 NNW HARBISON CANYON 32.85N 116.85W
02/13/2023 M1.39 INCH SAN DIEGO CA MESONET
MESONET STATION FLYC1 2.4 NW HARBISON
CANYON.
0800 AM HEAVY RAIN 3 N HARBISON CANYON 32.86N 116.82W
02/13/2023 M1.12 INCH SAN DIEGO CA COCORAHS
COCORAHS STATION CA-SD-203 EL CAJON 8.8 ENE.
0700 AM HEAVY RAIN 4 NNE MISSION BEACH 32.84N 117.22W
02/13/2023 M0.78 INCH SAN DIEGO CA COCORAHS
COCORAHS STATION CA-SD-60 UNIVERSITY CITY.
0700 AM HEAVY RAIN 5 ENE MISSION BEACH 32.81N 117.17W
02/13/2023 M0.96 INCH SAN DIEGO CA COCORAHS
COCORAHS STATION CA-SD-173 SAN DIEGO 1.9 W.
0626 AM SNOW 1 ESE PALOMAR MOUNTAIN 33.31N 116.85W
02/13/2023 M3.5 INCH SAN DIEGO CA TRAINED SPOTTER
STORM TOTAL SNOWFALL OF 3.5 INCHES AT BIRCH
HILL.
1159 PM HEAVY RAIN 2 WSW EL CAJON 32.79N 116.99W
02/12/2023 M0.44 INCH SAN DIEGO CA TRAINED SPOTTER
24 HOUR TOTAL.
1010 PM HEAVY SNOW E PALOMAR MOUNTAIN 33.32N 116.80W
02/12/2023 M2.0 INCH SAN DIEGO CA TRAINED SPOTTER
FIRST SNOWFLAKE 3,600 FEET, SNOW STICKING ON
GROUND 4,300 FEET, SNOW STICKING TO ROAD
5,000 FEET, TWO INCHES NEW SNOW 5,700 FEET
AT BIRCH HILL.
&&
TARDYThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 6:49 PM PST | High Surf Advisory | SGX | San Diego | 41 hr |
| Feb 14, 2:41 AM PST | Frost Advisory | SGX | Riverside, San Bernardino, San Diego | 29 hr |
| Feb 14, 1:17 PM PST | Freeze Warning | SGX | Riverside, San Bernardino | 19 hr |
Nearby
Beach Hazards Statements in California, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.